Nephrolithiasis is a well-known side effect of many HIV protease inhibitors. However, there have not been reports of stones associated with ritonavir use. Here, we report the case of a 33-year-old woman with HIV on antiretroviral therapy who presented with sharp left flank pain and passed a stone that was later found to contain only ritonavir. Of note, the patient’s treatment regimen had not included ritonavir for 2 years prior to this incidence. This case is notable both for the novel finding of a renal calculus composed entirely of ritonavir and the development of nephrolithiasis years after cessation of the aggravating drug. This finding suggests that patients on ritonavir should be more closely monitored and for longer periods of time for potential lithiasis formation.
- renal system
Statistics from Altmetric.com
Contributors AMZ performed the literature review, compiled patient data and drafted the manuscript. NRA was the attending physician caring for the patient and initially noted the case. Additionally, she contacted and consented the patient, provided patient data and edited the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial, or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.